Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 267, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2002, 7:25 PM CDT for Wright County, Missouri. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2002, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 19, 2002, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Wright County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:28 PM CDT | Hail 0.88 | Grovespring, MO | |
| Aug 19, 7:45 PM CDT | Thunderstorm Wind 50 E | Hartville, MO | |
| Aug 19, 8:10 PM CDT | Thunderstorm Wind 50 E | Odin, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3042 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS53 KSGF 200025 SVRSGF MOC229-200115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 724 PM CDT MON AUG 19 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WRIGHT COUNTY IN MISSOURI * UNTIL 815 PM CDT * AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF HARTVILLE...OR JUST EAST OF GROVE SPRINGS ...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARTVILLE BY 805 PM CDT. THE TOWNS OF GROVESPRING AND ODIN ARE ALSO IN THE PATH OF THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3748 9269 3724 9269 3724 9225 3748 9226 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 19, 2:45 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT MON AUG 19 2002 WERE GETTING QUITE UNSTABLE THIS AFTERNOON WITH CU DEVELOPING IN AREA OF SURFACE BASED CAPES AROUND 3500 J/KG AND LIS AT -6. HOWEVER...CAP IS STILL HOLDING TOUGH. EXPECT FIRST STORMS TO BREAK THE CAP NEAR OUTFLOW BOUNDARY FROM NEVADA TO SOUTH OF OSAGE BEACH. BASED ON DEWPOINT OBS...FRONT STILL LIES WELL NORTH OF THE OZARKS. STALLED OUTFLOW BOUNDARY NORTH OF SPRINGFIELD WILL DICTATE DISTRIBUTION OF POPS FOR TONIGHT. HAVE SOME CONCERNS ABOUT POSSIBLE MCS TRACKING NEAR THE FRONT OVER CENTRAL MO OVERNIGHT. LATEST ETA OUTPUT SHOWS MOST LIKELY AREA FOR MCS DEVELOPMENT OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA IN VICINITY OF DEVELOPING LOW LEVEL JET AND STRONG 850 MB WARM AIR ADVECTION. HOWEVER LATEST MESOETA SHOWS ANOTHER SHORTWAVE MOVING INTO THE REGION OVERNIGHT. FOR NOW WILL HANG ON TO CHANCE POPS ALL NIGHT FOR THE NORTHERN ZONES...BUT WILL TAPER OFF THIS EVENING FOR THE SOUTH. MAY ALSO HAVE SOME LINGERING CONVECTION TUESDAY MORNING. THEREAFTER...STALLED FRONT RETURNS NORTH AS A WARM FRONT AND WASHES OUT AS 70+ DEWPOINTS ADVECT RAPIDLY NORTH TOMORROW MORNING/AFTERNOON IN RESPONSE TO DEEPENING LEE TROUGH OVER EASTERN CO. WITH RELATIVELY WEAK CAP AND POSSIBLE MESOSCALE BOUNDARIES AROUND...WILL HANG ON TO A 30 POP FOR THE CENTRAL AND EASTERN ZONES FOR THE AFTERNOON. THEREAFTER...SHOULD SEE SOME CAP STRENGTH INCREASE AS UPPER HIGH BUILDS INTO THE AREA. WILL CONTINUE WITH DRY FORECAST FOR THE REST OF THE WORK WEEK AND BRING POPS BACK IN ON SATURDAY...AS AVN SHOWS DECENT CONSISTENCY WITH FROPA AS RIDGE BUILDS TO THE WEST AND NORTHWEST FLOW EDGES INTO THE REGION. NO DRASTIC CHANCES TO TEMPERATURES THIS WEEK...JUST PLAN ON GOING A FEW DEGREES COOLER OVER THE EAST ON TUESDAY AND OVER THE ENTIRE AREA SATURDAY AND SUNDAY. INITIAL ISC GRIDS ARE OUT. WILL LIKELY TWEEK POPS/WEATHER GRIDS FOR TUESDAY TO PROLONG PRECIP IN THE EAST. .SGF... MO...NONE. KS...NONE.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 50 min |
| Aug 19, 8:05 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 40 min |
| Aug 19, 8:14 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| Aug 19, 8:34 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 41 min |
| Aug 19, 8:44 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 46 min |
| Aug 19, 9:16 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 44 min |
| Aug 19, 9:30 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Polk | 45 min |
| Aug 19, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 42 min |
| Aug 19, 9:38 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 37 min |
| Aug 19, 9:56 PM CDT | Tornado Warning | SGF | Dent | 49 min |
| Aug 19, 10:04 PM CDT | Flash Flood Warning | SGF | Dent | 6 hr |
| Aug 20, 2:12 AM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Aug 20, 2:20 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.